Arizona, 2021Flash Flooding in Arizona, July 16, 2021
July 16, 2021 · NWS FGZ · 3 events in 3 counties and zones
Deep monsoon moisture across northern provided the fuel for strong thunderstorms with heavy rain that caused flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep monsoon moisture across northern provided the fuel for strong thunderstorms with heavy rain that caused flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 16, 1:25 PM MST, 20 minutes earlier.
Area forecast discussion, Jul 16, 1:25 PM MST, 20 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
125 PM MST Fri Jul 16 2021
.SYNOPSIS...Isolated to scattered showers and thunderstorms are
expected across northern Arizona through the weekend. Localized
flash flooding will be possible within the heavier showers and
storms. An increase in moisture next week will bring even greater
thunderstorm chances.
&&
.DISCUSSION...Convection developed along the high terrain late
this morning and continues early this afternoon. We expect as the
afternoon progresses storms will push into the lower elevations,
especially Yavapai and Gila counties. Ample moisture is available
for these storms and we have seen impressive rainfall rates of 2-3
inches per hour so far. Expect flash flooding to remain the
primary hazard through the rest of the day. As always, avoid
flooded roadways. With the saturated airmass overhead, model
guidance is indicating the potential for lingering shower activity
into the overnight hours. We have kept isolated showers for a
large portion of the area into early Saturday morning to cover
this.
Afternoon convection will continue this weekend as moisture
remains over the region. We could see a slight downturn in the
activity, but still expect isolated to scattered coverage each
day. Flash flooding will remain the primary concern.
A more classic monsoon pattern sets up early next week as high
pressure shifts into the Four Corners. This will open the door for
even more moisture to advect into the area. Expect widespread
thunderstorm activity each day. At this time, there is no sign of
any significant break in the monsoon over the next several days.
By the time we get to the end of next week, many locations could
already have eclipsed their rainfall total from the entire 2020
monsoon season.
&&
.AVIATION...For the 00Z package...Scattered showers and
thunderstorms will gradually lessen in coverage and intensity
through the evening. Near storms, expect local areas of MVFR
ceilings and visibilities. Lingering shower activity is possible
overnight. Look for another round of showers and storms to develop
Saturday afternoon. Outside of storm activity, expect light winds
and VFR conditions. Aviation discussion not updated for TAF
amendments.
&&
.FIRE WEATHER...Isolated to scattered showers and thunderstorms will
continue across northern Arizona this weekend. Wetting rains and
flash flooding are the main threats. Winds will remain light, except
near thunderstorms where gusty and erratic winds are possible. Near
average temperatures are forecast during this time.
Monday through Wednesday...Moisture will increase with high chances
for thunderstorm activity each day. Daytime temperatures will remain
around average.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...TPS
AVIATION...TPS
FIRE WEATHER...TPS
For Northern Arizona weather information visit
weather.gov/flagstaff
In the hours before
Special weather statement, Jul 16, 12:52 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1252 PM MST Fri Jul 16 2021
AZZ017-018-162015-
Northern Gila County-White Mountains-
1252 PM MST Fri Jul 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND NAVAJO COUNTIES UNTIL
115 PM MST...
At 1252 PM MST, Doppler radar was tracking a strong thunderstorm near
Rainbow City, moving south at 5 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Whiteriver, Turkey Creek, Seven Mile, Rainbow City, Fort Apache, Fort
Apache Reservation, East Fork and Canyon Day.
LAT...LON 3401 11001 3396 10988 3373 10992 3380 11015
TIME...MOT...LOC 1952Z 017DEG 5KT 3392 10994
ET
Special weather statement, Jul 16, 1:44 PM MST, 1 minute before
Special Weather Statement
National Weather Service Flagstaff AZ
144 PM MST Fri Jul 16 2021
AZZ012-015-016-162130-
Little Colorado River Valley in Coconino County-Western Mogollon
Rim-Eastern Mogollon Rim-
144 PM MST Fri Jul 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 230 PM
MST...
At 143 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Dairy Springs Campground, or 13 miles southeast of
Flagstaff, moving south at 5 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Walnut Canyon National Monument, Upper Lake Mary, Upper Lake Mary
Boat Ramps, Pinegrove Campground, Lower Lake Mary, Canyon Vista
Campground, Lake View Campground and Ashurst Lake Campgrounds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle. Those on Lake Mary should seek
shelter immediately!
&&
LAT...LON 3518 11157 3505 11120 3494 11131 3504 11165
TIME...MOT...LOC 2043Z 020DEG 5KT 3506 11143
ET
Flash Flood, Coconino
- When
- July 16, 1:45 PM MST to 3:00 PM MST
- Where
- Coconino County, 2.82 mi NNW of Sunnyside to 1.74 mi NNW of Sunnyside
- Cause
- Heavy Rain / Burn Area
- Property damage
- $250,000
- Reported by
- County Official
- Coordinates
- 35.240, -111.630
Heavy rain over the Museum Fire scar caused flash flooding down Spruce Avenue Wash into north central Flagstaff. Debris flows, ash, logs, and flood waters up to three feet deep moved down the wash, over bridges, through streets, and the neighborhoods.
Flash Flood, Yavapai
- When
- July 16, 5:28 PM MST to 6:30 PM MST
- Where
- Yavapai County, 1.79 mi NW of Mc Guireville to 2.52 mi NW of Rimrock Arpt
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.650, -111.820
A flash flood down Dry Beaver Creek crossed Kimberlys Way making the road impassable.
Flash Flood, Gila
- When
- July 16, 5:57 PM MST to 6:57 PM MST
- Where
- Gila County, 2.15 mi SSE of Pine to 4.47 mi N of (0e4)payson Arpt
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.352, -111.434
A flash flood was reported over Highway 87 between Pine and Payson. Water was over the road with almost one lane covered. A road in East Verde Estates neighborhood flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Illinois, July 16 to 24, 20211 death · $65,000 · 52 kt wind · 8 events
- Wildfire in Montana, July 16 to 20, 20211 death · 1 injured · 1 event
- Lightning Strike in Pennsylvania, July 16, 20211 death · 1 event
- Rip Current in Maryland, July 16, 20211 death · 1 event
- Flash Flooding and Damaging Winds in Pennsylvania, July 16, 20211 injured · $211,000 · 50 kt wind · 18 events
- Flash Flooding and Heavy Rain in New York, July 16 to 17, 2021$100,000 · 21 events
- Flash Flooding and Flooding in Missouri, July 16 to 18, 2021$61,000 · 52 kt wind · 26 events
- Flash Flood and Flood in Indiana, July 16, 2021$105,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in North Dakota, July 16, 2021$100,000 · 1 in hail · 3 events
- Flooding and Damaging Winds in Ohio, July 16, 2021$47,000 · 51 kt wind · 18 events
- Damaging Winds in Ohio, July 16, 2021$48,000 · 50 kt wind · 8 events
- Damaging Wind in Texas, July 16, 2021$60,000 · 78 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978588, 978589, 978590.